Georgia, 2016

Hail and Damaging Winds in Georgia, July 9 to 12, 2016

July 9 to 12, 2016 · NWS TAE · 20 events in 9 counties and zones

Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 9, 2:19 PM EST, 59 minutes earlier.

Area forecast discussion, Jul 9, 2:19 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
319 PM EDT SAT JUL 9 2016

.NEAR TERM [Through Tonight]...

Scattered showers and thunderstorms have developed this afternoon
across parts of southern Alabama and southwest Georgia. Based on
latest precipitable water values between 1.7-1.9", these areas are
fairly moist and SBCAPE values exceeding 4000 J/kg in southeast AL
show that there is plenty of instability present. Effective bulk
shear values are minimal as usual for this time of year, but high
instability and ample moisture should support scattered
thunderstorms (a few possibly strong to severe) across our Alabama
and Georgia counties. Precipitation chances will be lower near the
Gulf Coast this afternoon and evening, especially in the
central/eastern Big Bend region where drier mid-level air is
resulting in PWAT values only around 1.5". Scattered showers and
thunderstorms will diminish farther inland after sunset, as
instability decreases later this evening.

Heat indices in the 100s will persist through the early evening
where showers/thunderstorms do not develop, with temperatures in the
mid 90s and dewpoints mainly in the 70s. Overnight lows will be
seasonably warm, with low-mid 70s inland and upper 70s to near 80
along the coast.

.SHORT TERM [Sunday Through Monday Night]...

A short wave trough will extend SWWD from the Tennessee Valley into
the Mississippi Valley on Sunday with the western extension of the
sub-tropical ridge across the Florida Peninsula. This will place the
local region in deep moist southwest flow. This combined with
daytime heating with max temps in the mid 90s and ample upper
level energy to bring a return of scattered to numerous showers
and thunderstorms. PoPs will be tapered likely west (60-70%) where
the deepest moisture and best upper level support will be found
to slight chance (20%) across the southeast Big Bend. The short
wave is forecast to weaken on Monday with the sub-tropical ridge
expanding westward to the central Gulf. Time-height cross
sections and forecast soundings show the return of subsidence
drying, especially across the eastern zones. PoPs will be tapered
30-40% northwest to <20% far southeast. Afternoon highs will be in
the lower to mid 90s west to the mid and upper 90s far east with
heat indices generally ranging from 99 to 106F.

.LONG TERM [Tuesday Through Saturday]...

We will see a gradual increase of deep layer moisture as another
short wave trough develops to our northwest and slowly translates
eastward through the end of the week. This will bring increasing
chances for thunderstorms with near climo PoPs by mid to late week.
Expect highs to generally run in the mid 90s with heat indicies
ranging from 100 to 105F each afternoon.

&&

.AVIATION [Through 18Z Sunday]...

VFR conditions will prevail for most of the period at all terminals,
although there is a chance of scattered showers and thunderstorms
late this afternoon through the early evening hours. The best chance
of showers/storms will be at DHN and ABY, so included a mention of
TSRA at those sites during this time. However, kept prevailing
visibility at VFR for now since timing is uncertain, and any
visibility reductions will be brief. There is a small chance of
patchy fog in the early morning hours at VLD, ABY, and TLH, but
dense fog is not expected.

&&

.MARINE...

Winds generally from the south to southwest at 15 knots or less
with seas 2 feet or less.

&&

.FIRE WEATHER...

High dispersion values are possible on Monday. Otherwise there are
no fire weather concerns as RH values remain above critical
thresholds.

&&

.HYDROLOGY...

Isolated to scattered showers and thunderstorms are expected
through the period. Organized areas of heavy rain with this
activity will be unlikely. Therefore, the risk of flooding or
flash flooding will be low for the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  94  75  93  74 /  20  40  10  20  10
Panama City   80  89  78  89  78 /  20  40  10  10  10
Dothan        74  93  74  92  74 /  30  60  30  30  20
Albany        74  94  74  94  74 /  30  50  30  20  20
Valdosta      74  98  73  97  74 /  20  30  20  20  20
Cross City    75  95  74  93  74 /  10  20  10  10  10
Apalachicola  78  90  78  89  78 /  20  30  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Gulf.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Lahr
MARINE...Barry
FIRE WEATHER...Fieux
HYDROLOGY...Pullin

In the hours before

Special weather statement, Jul 9, 2:53 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
353 PM EDT SAT JUL 9 2016

GAZ122-124-092030-
TERRELL GA-RANDOLPH GA-
353 PM EDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TERRELL AND NORTHERN
RANDOLPH COUNTIES UNTIL 430 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WESTON...OR 12 MILES NORTHEAST OF CUTHBERT.
THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAWSON...CUTHBERT...SHELLMAN...BRONWOOD...PARROTT...YEOMANS...
GRAVES...WADES...OLIVERS MILL...CHAMBLISS...OAKVILLE...WHITE HOUSE...
BENEVOLENCE AND BROOKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3181 8426 3176 8454 3179 8483 3192 8491
      3193 8480 3192 8469 3193 8468 3192 8465
      3192 8445 3195 8444 3195 8443
TIME...MOT...LOC 1952Z 299DEG 4KT 3188 8462

ADL

The radar

The Ft Rucker radar (KEOX), 103 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Terrell

When
July 9, 3:18 PM EST
Where
Terrell County, 0.93 mi NNE of Dawson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.783, -84.435

The Terrell County 911 center reported one tree down on Cooper Drive NE.

Thunderstorm Wind, Miller

When
July 9, 5:00 PM EST
Where
Miller County, 1.9 mi WSW of Harmony Church Rd/Hwy 45
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.220, -84.760

Trees were blown down and a transformer was blown.

Thunderstorm Wind, Turner

When
July 9, 5:42 PM EST
Where
Turner County, 5.84 mi NE of Inaha
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.670, -83.530

The media shared photos of two trees blown down and a flipped irrigation pivot.

Thunderstorm Wind, Turner

When
July 9, 5:45 PM EST
Where
Turner County, 2 mi E of Sycamore
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.670, -83.596

A trained spotter measured a wind gust of 70 mph.

Hail, Turner

When
July 9, 5:45 PM EST
Where
Turner County, 2 mi E of Sycamore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.670, -83.596

Thunderstorm Wind, Early

When
July 10, 2:05 PM EST
Where
Early County, Cedar Springs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.180, -85.030

Trees and power lines were blown down along Cedar Springs Road.

Thunderstorm Wind, Early

When
July 10, 2:25 PM EST
Where
Early County, 0.73 mi WSW of Blakely
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.368, -84.942

Trees and power lines were blown down along Chattahoochee Ave.

Thunderstorm Wind, Randolph

When
July 10, 3:00 PM EST
Where
Randolph County, Fountain Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.660, -84.680

A tree was blown down along Fountain Bridge Road.

Thunderstorm Wind, Randolph

When
July 10, 3:20 PM EST
Where
Randolph County, Brooksville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.870, -84.650

A tree was blown down along Brooksville Road.

Thunderstorm Wind, Terrell

When
July 10, 3:30 PM EST
Where
Terrell County, 0.83 mi SW of Dawson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.762, -84.450

A viewer submitted a photo to WALB-TV of power lines down with tree debris on Pearson Drive.

Thunderstorm Wind, Lee

When
July 10, 3:50 PM EST
Where
Lee County, Smithville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.900, -84.250

Multiple trees and a power line were blown down around Smithville.

Thunderstorm Wind, Early

When
July 11, 2:05 PM EST
Where
Early County, 0.45 mi NNW of Blakely
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.376, -84.932

A tree and a power line were blown down on Liberty Street.

Thunderstorm Wind, Early

When
July 11, 2:06 PM EST
Where
Early County, 1.99 mi N of Blakely
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.398, -84.936

A tree was blown down onto Tarver Road.

Thunderstorm Wind, Randolph

When
July 12, 4:05 PM EST
Where
Randolph County, 3 mi S of Coleman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
31.627, -84.890

Numerous power lines were blown down due to high winds south of Coleman.

Hail, Lowndes

When
July 12, 5:00 PM EST
Where
Lowndes County, Valdosta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.830, -83.270

Quarter sized hail was reported in Valdosta.

Thunderstorm Wind, Lowndes

When
July 12, 5:00 PM EST
Where
Lowndes County, 2.37 mi E of I-75 at Exit 22
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.890, -83.310

Several trees and power lines were blown down in North Valdosta near the Country Club.

Thunderstorm Wind, Thomas

When
July 12, 5:20 PM EST to 5:45 PM EST
Where
Thomas County, 0.91 mi NE of Dawesville to Barwick
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
30.930, -84.000

Numerous trees and power lines were blown down across Thomas county, starting along Highway 19 near Ochlocknee.

Hail, Thomas

When
July 12, 5:20 PM EST
Where
Thomas County, Newark
Measured
1 in hail
Reported by
Social Media
Coordinates
30.820, -83.890

Hail was estimated at quarter size just east of Thomasville.

Thunderstorm Wind, Brooks

When
July 12, 5:40 PM EST
Where
Brooks County, 3.45 mi N of Oaklawn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.890, -83.737

A tree was blown down resulting in a power outage along Dixie-Barwick Road just south of Coffee Street near Barwick.

Thunderstorm Wind, Thomas

When
July 12, 5:40 PM EST
Where
Thomas County, 1.15 mi WSW of Barwick
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.886, -83.759

Trees were snapped along Coffee Road near Barwick in far eastern Thomas county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639387, 639388, 639389, 635447, 635448, 639390, 639392, 639393, 639394, 639395, 639396, 639397, 639398, 639399, 639400, 639401, 635446, 639402, 639403, 639404.